Hail, Crawford
- When
- May 15, 8:15 PM CST
- Where
- Crawford County, 0.88 mi SW of Greenbush
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.510, -94.990
A few storms became marginally severe over extreme southeast Kansas producing hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A few storms became marginally severe over extreme southeast Kansas producing hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 7:33 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT FRI MAY 15 2009
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
STRONG TO ISOLATED SEVERE CONVECTION EXTENDS FROM EAST CENTRAL
MISSOURI TO SOUTHEAST KANSAS AT 01Z ALONG AN ADVANCING COLD FRONT
AND OUTFLOW BOUNDARY. MIXED LAYER CAPE DECREASED TO AROUND 1500
J/KG WHILE CONVECTIVE INHIBITION HAD INCREASED TO AROUND 150 J/KG. DEEP
LAYERED SHEAR WAS NOT THAT IMPRESSIVE AND LESS THAN 30 KTS ACROSS
SOUTHERN MISSOURI. HOWEVER 0-1KM SHEAR WAS ON THE ORDER OF 30 KTS.
THE LINE OF STORMS WILL CONTINUE TO SPREAD SOUTHEAST INTO EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS...AND LIKELY REACH THE
INTERSTATE 44 CORRIDOR AROUND 11 PM.
THE OVERALL RISK OF SEVERE WEATHER HAS DECREASED BUT THE EFFECTS
OF A STRENGTHENING LOW LEVEL JET WILL HAVE TO BE MONITORED AS THIS
WILL LIKELY ENHANCE LOW LEVEL SHEAR. AT THIS TIME IT APPEARS ANY
SEVERE THUNDERSTORM DEVELOPMENT WILL BE ISOLATED IN NATURE.
HOWEVER WIND GUSTS OF 30 TO 50 MPH MAY BE COMMON. THE POTENTIAL OF
A BRIEF TORNADO IS VERY LOW AND CONFINED TO POSSIBLE BOUNDARY
INTERACTIONS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
1 AM.
FLASH FLOODING WILL CERTAINLY BE POSSIBLE WITH A RICH MOISTURE
FETCH INTO THE SYSTEM. RAINFALL RATES OF ONE TO TWO INCHES PER
HOURS WILL OCCUR IN THE STRONGER CONVECTION. THE FLASH FLOOD
WATCH HAS BEEN EXPANDED FOR THE ENTIRE AREA.
FOSTER
&&
.DISCUSSION...
KEEPING AN EYE ON CONVECTION TO THE NORTH WHICH LOW LEVEL JET HAS
BEEN FEEDING GOOD MOISTURE SUPPLY INTO MUCH OF THE DAY. CAPES HAVE
CREEPED INTO THE 3000-3500 J/KG RANGE OVER THE CWA AS SURFACE
TEMPERATURES IN THE WARM SECTOR HAVE RISEN INTO THE LOW TO MID 80S
WITH DEWPOINTS IN THE MID TO UPPER 60S. SURFACE COLD FRONT WAS
STILL OUT IN SOUTH CENTRAL KANSAS TO SOUTHEAST NEBRASKA. SHOULD
BEGIN TO SEE CONVECTION DEVELOP SOUTHWARD ALONG THE COLD FRONT
HERE IN THE NEXT COUPLE HOURS WHILE CONVECTION TO THE NORTH WILL
LIKELY CONTINUE EAST SOUTHEAST PROGRESSION AND MAY AFFECT FAR
NORTHERN COUNTIES LATER IN THE AFTERNOON. MOST LIKELY WILL NEED TO
WAIT FOR WESTERN CONVECTION TO MOVE IN THIS EVENING. GIVEN STRONG
INSTABILITY WOULD EXPECT LARGE HAIL AND DAMAGING WIND TO BE THE
MAIN HAZARD THIS EVENING. BEST HELICITIES ARE IN THE NORTHWEST CWA
AND COULD SEE AN INITIAL ISOLATED TORNADO THREAT THERE. CONVECTION
EXPECTED TO FORM A SQUALL LINE DURING THE EVENING WITH A
TRANSITION TO MORE OF A DAMAGING WIND THREAT DURING THE NIGHT.
SHOULD ALSO PROVE TO BE GOOD RAIN MAKERS WITH PWATS OF AROUND 1.5
INCHES. WITH ALL THE RECENT HEAVY RAINS...WILL BE ISSUING A FLASH
FLOOD WATCH FOR TONIGHT INTO THE MID MORNING SATURDAY FOR WESTERN
HALF OF CWA.
FRONT SHOULD BE PUSHED TO THE SOUTH OF THE CWA DURING THE MORNING
SATURDAY AS FAIRLY STRONG CANADIAN AIR MASS PLUNGES SOUTH INTO THE REGION.
PRECIPITATION WILL LIKELY COME TO AN END BY 18Z SATURDAY WITH
FAIRLY QUICK CLEARING WITH THE COOLER/DRIER AIR MASS MOVING IN.
WILL CERTAINLY NOT FEEL LIKE MID MAY COME SATURDAY AND SUNDAY
NIGHTS. CURRENTLY HAVE TEMPERATURES DIPPING INTO LOW TO MID 40S
WHICH WILL APPROACH RECORD TERRITORY (SEE CLIMATE SECTION).
WARMING TREND WILL BEGIN NEXT WEEK AS SURFACE RIDGE SLIDES OFF TO
THE EAST AND UPPER RIDGING BEGINS TO SLIP EAST INTO THE AREA. DRY
CONDITIONS ARE EXPECTED THROUGH MOST OF NEXT WEEK.
LINDENBERG
&&
.AVIATION...
THUNDERSTORMS FROM SOUTH CENTRAL KANSAS INTO CENTRAL MISSOURI WILL
ADVANCE EAST SOUTHEAST INTO THE REGION TONIGHT. THE STORMS WILL
REACH THE JOPLIN AND SPRINGFIELD TERMINALS BY LATE EVENING. LOWER
CEILINGS AND VISIBILITY RESTRICTIONS WILL BE LIKELY NEAR
THUNDERSTORMS. MVFR CEILINGS MAY LINGER BEHIND THE FRONT LATE
TONIGHT AND EARLY SATURDAY BUT A CLEARING SKY CAN BE EXPECTED
SATURDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA.
FOSTER
&&
.CLIMATE...
LOW TEMPERATURES SATURDAY NIGHT WILL FLIRT WITH RECORDS FOR THE
DATE. THE FOLLOWING ARE THE RECORD LOWS FOR SUNDAY...MAY 17TH.
SITE TEMPERATURE YEAR
SPRINGFIELD 38 1973
JOPLIN 40 1973
WEST PLAINS 37 1973
VICHY/ROLLA 39 2002
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 749 PM CDT FRI MAY 15 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 749 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: NUMEROUS THUNDERSTORMS WITH SCATTERED SEVERE STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS UP TO 70 MPH...POSSIBLY AN ISOLATED BRIEF TORNADO...AND FLASH FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL SPREAD INTO SOUTHEAST KANSAS AND CENTRAL MISSOURI THROUGH THE EVENING AND REACH THE INTERSTATE 44 CORRIDOR BY 11 PM...AND SPREAD ACROSS THE REMAINDER OF THE OZARKS OVERNIGHT. DISCUSSION: THUNDERSTORMS ALONG A SLOWLY ADVANCING COLD FRONT WILL SPREAD SOUTHEAST THIS EVENING AND INTERACT WITH A MODERATELY UNSTABLE ATMOSPHERE. A FEW SUPERCELLS EMBEDDED IN THE LINE OF STORMS WILL BE POSSIBLE AS THE STORMS SPREAD INTO EXTREME SOUTHEAST KANSAS INTO CENTRAL MISSOURI THIS EVENING. THE STORMS WILL ORGANIZE INTO A SQUALL LINE AND SWEEP ACROSS THE OZARKS OVERNIGHT WITH DAMAGING WIND THE PRIMARY THREAT. THE HIGHEST RISK OF SEVERE WEATHER WILL OCCUR AFTER 8 PM ACROSS SOUTHEAST KANSAS INTO CENTRAL MISSOURI...OR NORTHWEST OF A LINE FROM JOPLIN TO TO ROLLA. VERY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SOME THUNDERSTORMS MAY BE ONGOING SATURDAY MORNING OVER EXTREME SOUTHERN MISSOURI AS THE FRONT EXITS TO THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CDT FRI MAY 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL WARSAW 38.24N 93.38W
05/15/2009 E0.70 INCH BENTON MO BROADCAST MEDIA
PUBLIC REPORT RELAYED BY KY3.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT FRI MAY 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL FULTON 38.01N 94.72W
05/15/2009 E0.70 INCH BOURBON KS FIRE DEPT/RESCUE
HAIL RANGED FROM PEA TO DIME SIZE.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
913 PM CDT FRI MAY 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL ELDON 38.35N 92.58W
05/15/2009 E0.25 INCH MILLER MO LAW ENFORCEMENT
&&
HATCHThe Springfield radar (KSGF), 144 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175780, 175781.